Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 69, NWS Salt Lake City, UT

October 17, 2010Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 17, 2010, 5:12 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2010, 5:12 PM MDT (23:12 UTC)
Expired
Oct 17, 2010, 8:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 71 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WGUS55 KSLC 172312
FFWSLC
UTC025-180215-
/O.NEW.KSLC.FF.W.0069.101017T2312Z-101018T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
512 PM MDT SUN OCT 17 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH...

* UNTIL 815 PM MDT

* AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. PERSISTENT
  MODERATE TO LOCALLY HEAVY RAIN IN THE UPPER REACHES OF THE PARK    
  WASH DRAINAGE WILL RESULT IN HEAVY RUNOFF THROUGH MID-EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. AVOID THE NUMEROUS ROAD CROSSINGS AND OTHER LOW-LYING AREAS 
IN THE PARK WASH THIS EVENING.

&&

LAT...LON 3742 11221 3750 11203 3716 11206 3711 11213

$$

CONGER
2 follow-up statements
071 
WGUS75 KSLC 180117
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
717 PM MDT SUN OCT 17 2010

UTC025-180215-
/O.CON.KSLC.FF.W.0069.000000T0000Z-101018T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
717 PM MDT SUN OCT 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
CENTRAL KANE COUNTY...

AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN HAS MOVED NORTH OF THE WARNED AREA. 

HEAVY RUNOFF WILL CONTINUE ALONG THE PARK WASH THROUGH 815 PM. 
ADDITIONAL RAIN MOVING NORTHEAST FROM ARIZONA MAY ENHANCE RUNOFF 
LATER THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. ALSO AVOID LOW WATER CROSSINGS ALONG THE PARK WASH 
ROAD...ESPECIALLY AT NIGHT WHERE FLASH FLOODING CAN REMAIN UNSEEN 
UNTIL IT STRIKES YOUR LOCATION. 

&&

LAT...LON 3742 11221 3750 11203 3716 11206 3711 11213

$$

CONGER
723 
WGUS75 KSLC 180216
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
816 PM MDT SUN OCT 17 2010

UTC025-180226-
/O.EXP.KSLC.FF.W.0069.000000T0000Z-101018T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
816 PM MDT SUN OCT 17 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL KANE COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS PEAKED AND WILL CONTINUE TO 
DIMINISHED OVER THE NEXT COUPLE OF HOURS. THEREFORE...THE FLASH 
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 

MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3742 11221 3750 11203 3716 11206 3711 11213

$$

CONGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 3:32 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 17, 3:32 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
332 PM MDT SUN OCT 17 2010

.SYNOPSIS...A PACIFIC STORM SYSTEM DEVELOPING OFF THE CALIFORNIA
COAST WILL GRADUALLY MOVE SOUTH TO NORTHERN BAJA BY TUESDAY THEN
EAST INTO NEW MEXICO BY FRIDAY. UNSETTLED WEATHER IS EXPECTED
ACROSS MOST OF THE AREA TONIGHT BUT THEN DRYING WILL OCCUR ACROSS
THE NORTH ON MONDAY AND CENTRAL AREAS BY TUESDAY. SOUTHERN AREAS WILL
REMAIN UNSETTLED THROUGH THURSDAY.

&&

.DISCUSSION...THE COMBINATION OF THE DISTURBANCE MOVING ACROSS THE
NORTHERN ROCKIES AND THE DEVELOPING LOW PRESSURE SYSTEM OFF THE
CENTRAL CALIFORNIA COAST WILL KEEP A MOIST FLOW OVER THE AREA
THROUGH TONIGHT. THE BEST LIFT IS EXPECTED TO OCCUR UNDER THE
DEFORMATION ZONE LOCATED OVER SOUTHWEST AND WEST CENTRAL UTAH
TONIGHT. ANOTHER AREA OF LIFT APPEARS TO BE ASSOCIATED WITH THE
MID LEVEL CONVERGENCE ZONE ORIENTED FROM WEST SOUTHWEST TO EAST
NORTHEAST FROM ABOUT ELY NEVADA TO THE UINTA MOUNTAINS. THESE TWO
AREAS HAVE THE GREATEST THREAT OF SHOWERS AND ISOLATED
THUNDERSTORMS TONIGHT INTO EARLY MONDAY. HOWEVER BY MONDAY
AFTERNOON A RIDGE OF HIGH PRESSURE WILL BUILD OVER NORTHERN UTAH
AND SOUTHERN IDAHO BETWEEN THE DEPARTING DISTURBANCE AND THE
CALIFORNIA LOW. THIS WILL SHUT OFF THE PRECIP NORTH OF I-80 WHILE
SCATTERED TO NUMEROUS SHOWERS WILL CONTINUE OVER THE SOUTHWEST AND
CENTRAL PORTIONS.

THE ISSUE FOR TUESDAY THROUGH THURSDAY IS THE EXACT TRACK THAT
THIS LOW PRESSURE SYSTEM WILL TAKE ACROSS SOUTHERN ARIZONA. THE
FARTHER SOUTH...SUCH AS THE EC...THE LESSER THE CHANCE FOR SHOWERS
ACROSS THE SOUTHERN PORTIONS OF THE AREA. ANY SOUTHERLY COMPONENT
AT LOW OR MID LEVELS WILL CERTAINLY BRING FAVORABLE UPSLOPE WINDS
TO MUCH OF SOUTHERN UTAH AND THEREFORE MORE WIDESPREAD SHOWERS.
HAVE KIND OF LEANED THIS WAY BUT IF THE LOW REMAINS SOUTH OF
ARIZONA THEN WE SHOULD SEE BETTER CONDITIONS THAN FORECAST.

THE GFS REMAINS FASTER THAN THE EC IN SLIDING THE LOW TOWARDS NEW
MEXICO BUT IT TOO HAS COME IN WITH A SLIGHTLY SLOWER SOLUTION.
BOTH MODELS SHOW A KICKER TROUGH ALONG THE WEST COAST BY FRIDAY
BUT THE EC IS CONSIDERABLE STRONGER THAN THE GFS AND THEREFORE THE
SLOWER OF THE TWO SOLUTIONS. WIDESPREAD STRATIFORM PRECIPITATION
WOULD BE ASSOCIATED WITH THE EC TROUGH WHILE THE WEAKER GFS
SOLUTION WOULD CREATE MORE SCATTERED INSTABILITY SHOWERS.

IN THE LONG TERM...DAY 7...THE EC SHOWS A STRONG ZONAL FLOW
PUNCHING INTO THE PACIFIC NORTHWEST WHILE THE GFS ALSO SHOWS A
STRONG FLOW IT IS SOMEWHAT ANTICYCLONIC LOOKING WITH A SHALLOW RIDGE
POSITION TRYING TO BECOME ESTABLISHED ALONG THE WEST COAST. WOULD
NOT BE SURPRISED TO SEE THE GFS WIN HERE AS SO OFTEN THE CASE THE
HEIGHTS ON EACH SUCCESSIVE RUN TREND UPWARDS.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
EVENING. A 30 PERCENT CHANCE OF CIGS NEAR 7000 FT COULD DEVELOP IN
THE VICINITY OF LIGHT SHOWERS. LIGHT AND VARIABLE OR LIGHT SOUTHERLY
WINDS SHOULD TURN NORTHWEST BY AROUND 22Z. THERE IS A 20 PERCENT
CHANCE THAT SHOWERS WILL KEEP WINDS SOUTHERLY THROUGH THE PERIOD.
NORTHERLY WINDS...IF THEY DEVELOP...ARE EXPECTED TO SHIFT TO THE
SOUTHEAST BETWEEN 03Z AND 04Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...STRUTHWOLF
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 17, 4:50 AM MDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 AM MDT SUN OCT 17 2010

UTZ001>016-019>021-517-518-WYZ021-181100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
450 AM MDT SUN OCT 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS A LARGE PART OF THE
AREA TODAY AND TONIGHT. BRIEF HEAVY RAINFALL IS
POSSIBLE...ESPECIALLY ACROSS SOUTHERN UTAH.

LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS THE MOST PRONE
DRAINAGES AND SLOT CANYONS OF SOUTHERN UTAH TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A PACIFIC SYSTEM WILL SLOWLY MOVE ACROSS THE SOUTHERN CALIFORNIA
AND NORTHERN BAJA CALIFORNIA COAST THROUGH TUESDAY. THIS SYSTEM
WILL THEN SLOWLY MOVE EASTWARD ALONG THE SOUTHERN ARIZONA BORDER
THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
MAINLY THE SOUTHERN HALF OF UTAH THROUGH TUESDAY. AS THE SYSTEM
MOVES FAR TO THE SOUTH OF THE AREA...THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL DECREASE EXCEPT FOR THE EXTREME SOUTHERN
PORTION OF UTAH ALONG THE ARIZONA BORDER.

LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS THE MOST PRONE
DRAINAGES AND SLOT CANYONS OF SOUTHERN UTAH MAINLY MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.